Hail, Custer
- When
- September 9, 2:15 PM CST
- Where
- Custer County, 9.94 mi ENE of Arnold
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.480, -100.020
Scattered thunderstorms developed along a stationary front which was located over the central Sandhills, around 1 PM CDT on September 9th. This activity quickly became severe and tracked to the southeast into Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms developed along a stationary front which was located over the central Sandhills, around 1 PM CDT on September 9th. This activity quickly became severe and tracked to the southeast into Custer County. Additional thunderstorm activity developed over Logan County and northern Lincoln County and tracked south into eastern Hayes and Frontier Counties through the early evening hours. Several hail reports, up to two inches in diameter and wind gusts up to 70 MPH occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 9, 1:56 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 256 PM CDT Sat Sep 9 2023 ...AFTERNOON FORECAST DISCUSSION... .SYNOPSIS... Issued at 254 PM CDT Sat Sep 9 2023 Key Messages: - Increasing chances of rain and thunderstorms through late tonight with some strong to severe thunderstorms possible capable of large hail, damaging wind gusts, and locally heavy rain. - Decreasing rain and thunderstorm Sunday afternoon into Monday,with much cooler temperatures for the first half of next week. - Temperatures rebound for the late week, returning to more seasonable values. && .SHORT TERM...(This evening through Sunday night) Issued at 254 PM CDT Sat Sep 9 2023 This Afternoon/Tonight...isolated showers and thunderstorms have been prevalent through the morning and early this afternoon across portions of central and north central Nebraska. These are being driven by the arrival of a strong cold front from the north, encountering a moderately humid and unstable airmass across much of western and central Nebraska on the nose of a narrow instability gradient. Aloft, enhanced h5 flow overtop southerly low-level flow is leading to a moderately sheared environment with 0-6km BWD values of 30-40 knots. Latest 19z obs places the surface boundary near a line from immediately south of ONL to immediately north of OGA. With this southwest to northeast orientation of the boundary and orthogonal shear vectors, expecting largely isolated convection this afternoon. Forecast soundings show deep inverted-v profiles largely due to dew point depressions nearing 30 degF. Steep mid-level lapse rates will continue to advect in from the west and this will factor into MLCAPE values hovering in the 1500-2000 j/kg range through early this evening. Expectations going forward are for additional thunderstorm activity to develop through early this evening as the capping inversion weakens over time. Though DCAPE values in excess of 1000 j/kg will support a damaging wind threat the main concern will be large hail, perhaps exceeding golf ball size. This is due to effective shear supporting multicell and perhaps brief supercellular storm modes, strong mid-level shear with 2-7km BWD values exceeding 35 knots, and SHIP values from forecast soundings exceeding 1.0. As storms merge and grow upscale in part from a growing cold pool, expect the threat to transition to largely gusty winds. Given weak 0- 2km shear and LCLs exceeding 2000 meters AGL, believe the tornado threat to be fairly low. That said, should a storm manage to latch onto the boundary, a non-zero tornado threat will be present. CAMs have been poor to handle ongoing convection early today, but believe evolution of afternoon and evening activity they suggest is the likely scenario...initial development early this afternoon gradually increasing in coverage with a slight southeasterly track. Believe storms will lose strength this evening as capping increases. Some locally heavy rain is possible Most activity should exit to the south and east by Midnight tonight. Attention will then turn to activity moving off the higher terrain of Wyoming and southwest South Dakota. Latest HRRR suggests multiple discrete storms working in after Midnight into the western Sandhills. Believe this activity will be weakening with time again due to increasing capping with time. Though mid-level lapse rates may remain favorable so cannot rule out a couple hail reports in the early morning hours. Sunday/Sunday Night...surface cold front will continue to shift south through the area, settling near an Imperial to Ord line. Modest southerly flow ahead of this feature will continue to usher in theta-e rich air into the convergent zone. This will help bolster increased coverage of rain and thunderstorms for our southern zones early in the day. Expecting renewed development to favor areas east of Highway 83 and generally south of Highway 2. Cannot completely rule out a few hail reports with steep mid-level lapse rates of 7-8 degC/km and 2-7km BWD values of 30+ knots. Recent HREF guidance is fairly muted with limited probabilities though this may be largely explained by low precision within individual members. With PWAT values hovering around 1.0" in the pre-convective environment, will need to monitor potential for some locally heavy rain. Limiting this concern though will be fairly progressive storm motion and limited training of storms. Further northwest, stronger mid-level convergence in association with an approaching shortwave disturbance will bring increased rain and thunderstorm probabilities in the post- frontal airmass. A few NWP solutions depict fairly heavy rainfall in raw QPF output, notably the NAM/Canadian solutions, so this potential will need to be monitored. Meanwhile, the ECMWF is not as bullish and the GFS even less so. Because of this, not overly confident that we see these rainfall amounts in our northern zones during this period. Drier air will begin to work in by the evening hours and this combined with decreasing lift will allow precipitation chances to wane in the evening. Surface high pressure will settle in during the overnight hours, allowing winds to go light and temperatures to fall into the low 50s and even the low 40s. .LONG TERM...(Monday through Saturday) Issued at 254 PM CDT Sat Sep 9 2023 Monday-Tuesday...expect the bulk of any precipitation to be out of the area by early Monday. The exception to this would be portions of the eastern Panhandle into southwest Nebraska. Dry air intrusion will continue to push PWAT values well below 0.75" for much of the area with considerable mid-level dry air overspreading the area by the afternoon. This will support gradually clearing skies from north to south. With h85 temperatures settling to around 10-12 degC, will see a much cooler day again with highs only slightly warmer than Sunday ranging in the 60s to low 70s. Large scale troughing across the Great Lakes will continue to shift east with mid-level heights filling in behind this feature. Resulting subsidence will keep the forecast dry for Tuesday with only modest increases in afternoon highs, creeping into the low to middle 70s. Wednesday and beyond...ridging across southwest Canada will begin to amplify during the late week. While this will slowly bleed east with increasing mid-level heights as well, the biggest local impact will come via amplified northwest flow aloft. Though no large-scale system is appearing on the horizon, a weak disturbance around the middle to latter half of the week may reintroduce some low-end PoPs to the forecast. Though the greatest upper-level dynamics looks to remain south of the forecast area, a trailing frontal boundary may be the main lifting mechanism locally. NBM and EPS/GEFS probabilities don't signal widespread wetting rain event, but details are murky at range so continue to monitor later forecasts for the latest. For now, have greatest PoPs inherited from the model blend Wednesday evening and again Thursday evening, but limited to < 30% either of the days. Ensembles also continue to highlight anomalously cool temperatures in the low and mid-levels. This likely explains the only modest warm-up for the latter half of the week as highs only manage to climb into the upper 70s to potentially the low 80s by Friday and the weekend. This should keep temperatures closer to seasonable norms and limit any threat for a return to well above normal values. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Sep 9 2023 Winds will be gusty out of the south this afternoon across portions of southwest Nebraska with wind gust of 25 to 30 kts. Across the northern Sandhills winds will be out of the north this afternoon around 5 to 10 kts. There will also scattered thunderstorms this afternoon and evening, with the greatest threat along and east of a line from Ainsworth to North Platte to Imperial, any area impacted by the thunderstorms may have erratic winds and MVFR or lower conditions. Rain Sunday morning may lower cigs and visibility, at this time there is still some uncertainty with how widespread coverage will be Sunday morning through early afternoon, but MVFR or lower conditions will be possible across portions of the forecast area. && .LBF WATCHES/WARNINGS/ADVISORIES... && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NMJ SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 1131 AM CDT Sat Sep 9 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-101645- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1131 AM CDT Sat Sep 9 2023 /1031 AM MDT Sat Sep 9 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Isolated to widely scattered thunderstorms are possible across western and north central Nebraska this afternoon and evening. The storms will form along an advancing cold front that will cross the region early this afternoon through the evening hours. Thunderstorms may be strong to severe with strong winds and large hail possible. The greatest threat for large hail will be along and south and east of a line from Ainsworth to North Platte to Imperial, hail larger than 2 inches in diameter may be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat of thunderstorms continue on Sunday, though the probability of severe weather is low. There may be heavy rainfall with storms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
127 PM CDT Sat Sep 9 2023
NEZ025-026-037-038-091900-
Custer NE-Thomas NE-Blaine NE-Logan NE-
127 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOGAN...
NORTHWESTERN CUSTER...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS
COUNTIES THROUGH 200 PM CDT...
At 126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunning, or 20 miles southwest of Brewster, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dunning and Linscott.
This includes Highway 2 between mile markers 231 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4177 10033 4189 10020 4175 9981 4154 10009
TIME...MOT...LOC 1826Z 308DEG 28KT 4177 10020
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
129 PM CDT Sat Sep 9 2023
NEZ009-010-091900-
Holt NE-Rock NE-
129 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROCK AND WESTERN HOLT
COUNTIES THROUGH 200 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bassett, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sybrant and Pony Lake.
This includes Highway 183 between mile markers 172 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4248 9961 4256 9951 4247 9912 4228 9939
TIME...MOT...LOC 1829Z 302DEG 15KT 4247 9951
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
158 PM CDT Sat Sep 9 2023
NEZ009-010-091930-
Holt NE-Rock NE-
158 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROCK AND WEST
CENTRAL HOLT COUNTIES THROUGH 230 PM CDT...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Newport, or 13 miles southeast of Bassett, moving east
at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pony Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4246 9944 4258 9934 4250 9896 4226 9915
TIME...MOT...LOC 1858Z 275DEG 17KT 4248 9932
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
200 PM CDT Sat Sep 9 2023
NEZ026-038-091930-
Custer NE-Blaine NE-
200 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CUSTER AND SOUTH
CENTRAL BLAINE COUNTIES THROUGH 230 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dunning, or 19 miles southwest of Brewster, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anselmo and Linscott.
This includes Highway 2 between mile markers 239 and 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4169 10025 4182 10011 4170 9977 4148 9998
TIME...MOT...LOC 1900Z 304DEG 12KT 4171 10010
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
252 PM CDT Sat Sep 9 2023
NEZ037-038-092030-
Custer NE-Logan NE-
252 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOGAN AND NORTHWESTERN
CUSTER COUNTIES THROUGH 330 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stapleton, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gandy, Tarboz Lake, Shanklin Bluff, and Hoagland.
This includes Highway 83 between mile markers 112 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Nebraska.
&&
LAT...LON 4160 10056 4165 10046 4156 10025 4143 10048
TIME...MOT...LOC 1952Z 321DEG 14KT 4156 10047
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
257 PM CDT Sat Sep 9 2023
NEZ010-092030-
Holt NE-
257 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HOLT COUNTY THROUGH
330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stuart, or 21 miles east of Bassett, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Atkinson, Stuart, and Emmet.
This includes Highway 20 between mile markers 276 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4251 9924 4265 9920 4265 9868 4235 9881
TIME...MOT...LOC 1957Z 287DEG 17KT 4257 9912
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezThe North Platte radar (KLNX), 70 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Caller reports holes punched in the roof of an outbuilding. Time was estimated from radar.
Public estimated a 70 MPH wind gust at this location.
Vehicle damage reported in a parking lot at this location. Time estimated from radar.
Wind gust was measured on a home weather station.
A thunderstorm wind gust of 59 MPH was measured by a mesonet at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139542, 1139545, 1139554, 1139547, 1139543, 1139546, 1139548, 1139558, 1139559, 1139549.